Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 3, 2020, 8:30 PM MDT for Washington County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 8:30 PM MDT (02:30 UTC)
- Expired
- May 3, 2020, 9:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 143 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:30 PM MDT | HAIL 1 | 6 Ssw Lone Star, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
146
WUUS55 KBOU 040230
SVRBOU
COC121-040315-
/O.NEW.KBOU.SV.W.0007.200504T0230Z-200504T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
830 PM MDT Sun May 3 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in northeastern Colorado...
* Until 915 PM MDT.
* At 830 PM MDT, severe thunderstorms were located along a line
extending from 7 miles west of Burdett to 7 miles east of Gary, or
along a line extending from 16 miles south of Sterling to 13 miles
southwest of Akron, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Akron, Otis, Lone Star, Platner and Burdett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4035 10278 4035 10280 4004 10280 4002 10279
4006 10347 4008 10347 4044 10307 4044 10278
TIME...MOT...LOC 0230Z 261DEG 34KT 4039 10310 4008 10344
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCH2 follow-up statements
285
WWUS55 KBOU 040258
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
858 PM MDT Sun May 3 2020
COC121-040315-
/O.CON.KBOU.SV.W.0007.000000T0000Z-200504T0315Z/
Washington CO-
858 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 858 PM MDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Platner to 7 miles south of
Akron, or along a line extending from 16 miles northwest of Yuma to
35 miles southeast of Fort Morgan, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Otis and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4005 10327 4026 10307 4026 10280 4021 10280
4003 10288 4004 10317
TIME...MOT...LOC 0258Z 292DEG 19KT 4022 10301 4005 10318
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCH232
WWUS55 KBOU 040314
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
914 PM MDT Sun May 3 2020
COC121-040323-
/O.EXP.KBOU.SV.W.0007.000000T0000Z-200504T0315Z/
Washington CO-
914 PM MDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 915 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4005 10327 4026 10307 4026 10280 4021 10280
4003 10288 4004 10317
TIME...MOT...LOC 0313Z 261DEG 34KT 4024 10285 4007 10303
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:37 PM MDT, 53 minutes earlier.
Area forecast discussion, May 3, 7:37 PM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 737 PM MDT Sun May 3 2020 .UPDATE... Issued at 736 PM MDT Sun May 3 2020 A corridor of 500-1000 J/kg CAPE from the far northeastern corner back southwest toward the Palmer Divide is finally starting to be able to be utilized evident on radar. Lift ahead of the upper trough may be finally weakening the cap that has been shown on ACARS soundings around 620mb. With the jet nearby and bulk shear of 50-70 kts, will continue to see threats of large hail and damaging winds tonight, and won't be able to rule out a tornado. The biggest threat of severe strength storms will be mainly along and east of a line from Sterling down to western Elbert County. Main pressure rises still up in southwestern to northern Wyoming, so a cold frontal timing of near midnight into the metro areas still looks good. Will continue to see a chance of showers and thunderstorms ahead of this front, as well as behind it into the early morning hours with lift increasing ahead of the upper trough. && .SHORT TERM...(This evening through Monday) Issued at 146 PM MDT Sun May 3 2020 Latest RAP/HRRR runs still want to initiate showers/thunderstorms over the Cheyenne Ridge and Palmer Divide after 3 pm. A few storms are developing along the northern border in closer to a broad 100+ kt jet stream that northern CA into eastern NE. Most of activity through 8 pm this evening looks like it will be confined to these areas. Temperatures have warmed up into the lower 70s, not enough to break the cap and generate more storms. Sufficient CAPES around to still produce an isolated severe thunderstorm with the best chance along the northern border. Main concerns will be hail to one inch and wind gusts to 60 mph. Outflow boundaries generated by these storms may help get the storms going elsewhere. CAPES over the northeast plains this afternoon, ranging from 500-1000 j/kg, highest over the northeast corner of the state. Models start to enhance the thunderstorms over the northeast plains late this evening and overnight. Better lift develops in the mid and upper levels as an embedded short wave moved across northern. Good shear profile as well, with the models showing stronger thunderstorms developing mainly north and east of Denver from 9pm to 2am, with some lingering activity continuing on the northern border through 6am Monday morning. Weak to moderate mid level QG ascent over the forecast area this evening, weaker ascent after midnight, with moderate subsidence spreading from northwest to southeast across the forecast area on Monday. Late tonight into Monday morning, a cold front will push north to south across the Denver area. Coverage for showers and thunderstorms with be lower. Some low level instability around on Monday, but overall the storms will be weaker as well. .LONG TERM...(Monday night through Sunday) Issued at 146 PM MDT Sun May 3 2020 Flat upper level ridge will be over the western states with a west- northwest flow aloft over Colorado. A cold front that pushes through Colorado Monday should leave dry and stable conditions in its wake. A few models show weak convection forming over the higher terrain Monday evening and Tuesday afternoon. Will have low PoPs for this. If anything forms it should be weak and short lived. Temperatures on Tuesday will be near normal with highs in the upper 60s to lower 70s. The ridge over the western U.S. will slide east across the Central Rockies Wednesday. This will bring warmer temperatures with highs in the mid 70s across northeast Colorado. Surface high pressure over the Northern and Central Plains will cause surface winds to turn southeasterly Wednesday. This could transport enough moisture for convection. With the ridge overhead, any convective development will be battling warm air aloft and subsidence. Thus will keep PoPs on the low side. A ridge over the western U.S. will amplify into Canada Thursday. This ridge will remain nearly stationary through Sunday. A long wave trough will reside over the Great Lakes and eastern Canada during this time frame. For Colorado, this will result in a northwest flow aloft. Models show 2-3 short wave troughs embedded in the northwest flow from Thursday to Sunday. Colorado will be on the edge of the cooler air that each of these trough will bring. Still a good amount of uncertainty on how far western each of these troughs will dig. There should be a cold front sometime Thursday, after this timing any front is difficult. Will have a cooler day for Friday behind the front. For the weekend will keep temperatures at or slightly below normal. This is not a good setup for convection or precipitation. Can't rule out something late next week due to the uncertainty, so will have low PoPs for this. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 736 PM MDT Sun May 3 2020 Instability is increasing across the area, bringing a better chance to see showers and thunderstorms over the terminals. The chance will be increasing toward the cold frontal passage expected around midnight. Until then, VFR conditions will be expected with north-northeasterly winds. Occasional ILS restrictions due to showers and thunderstorms this evening with ceilings 050-060 kft, before the cold front will likely bring prevailing ceilings of 050-060 kft through about 12z. The cold front will likely have winds of 15g25kts associated with it, then the winds should trend down but stay northerly. Northerly winds will persist through the day on Monday, with some slight backing to the northwest during the afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Meier AVIATION...Kriederman
Hazardous weather outlook, May 3, 10:32 AM MDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MDT Sun May 3 2020 COZ030>051-041645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MDT Sun May 3 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe storms may develop this afternoon and evening over the plains especially closer to the Wyoming, Nebraska border. Further south over the plains activity may be more isolated. Hail to one inch in diameter along with wind gusts to 60 mph will be possible. Locally heavy rain will also be possible over the far northeast plains tonight as thunderstorm activity becomes more widespread. Over the higher terrain look for scattered showers and storms this afternoon with gusty winds to 50 mph and small hail. Overnight there will be some accumulating snow above 10000 feet, with amounts ranging from a trace to 3 inches. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances for the upcoming week will be very low. If any storms from, they are expected to be weak. .SPOTTER INFORMATION STATEMENT... Spotter reports will be appreciated this afternoon and tonight.
In the hours before
Special weather statement, May 3, 3:09 PM MDT, 5 hours 21 minutes before
Special Weather Statement National Weather Service Denver CO 309 PM MDT Sun May 3 2020 COZ050-032145- Sedgwick County CO- 309 PM MDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEDGWICK COUNTY UNTIL 345 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Venango, or 12 miles southeast of Julesburg, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Sedgwick County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4083 10218 4091 10219 4094 10205 4080 10205 TIME...MOT...LOC 2108Z 262DEG 26KT 4086 10209 BARJENBRUCH
Local storm report, May 3, 7:35 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
735 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 8 ENE MATHESON 39.20N 103.83W
05/03/2020 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 47 min |
| May 3, 7:10 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| May 3, 7:42 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
| May 3, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 43 min |
| May 3, 8:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 25 min |
| May 3, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| May 3, 8:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
| May 3, 9:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 29 min |
| May 3, 10:19 PM MDT | Special Weather Statement | BOU | Weld | 41 min |
| May 3, 10:37 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| May 3, 10:38 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 38 min |
| May 3, 11:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
| May 3, 11:14 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| May 3, 11:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington, Weld | 42 min |
| May 3, 11:42 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 33 min |
| May 3, 11:48 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 27 min |
| May 3, 11:50 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 25 min |
| May 4, 12:12 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 32 min |
| May 4, 12:28 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| May 4, 2:47 PM MDT | Frost Advisory | BOU | Larimer, Logan, Morgan, Weld | 17 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.